MAUDE Adverse Event Report: COVIDIEN "WARMERS, INFANT HEEL W/TABS"; INFANT HEEL WARMER (CHEMICAL HEAT PACK)

COVIDIEN "WARMERS, INFANT HEEL W/TABS"; INFANT HEEL WARMER (CHEMICAL HEAT PACK)
Model Number MH00002T
Medical Device Problem Code Explosion (4006)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The incident sample has been requested but to date has not been received for evaluation.If the sample is received, or if additional information pertinent to the incident is obtained a follow-up report will be submitted.
 
Event or Problem Description
The customer reported that the infant heel warmer pack exploded when squeezed for activation.No patient or clinician harm at this time.Additional information was received from the customer stated that the activated gel shot out all over the care provider and surrounding space.The issue occurred prior to placing on the infant.
 
Additional Manufacturer Narrative
The device history record (dhr) was not performed during this investigation as the lot number was not received with the complaint.All dhr¿s are reviewed and approved by quality prior to the release of the product.It is also important to note that a series of tests are performed during every lot of production.More specifically, inspections are performed to test the seal strength for both the inner seal, where the product would activate and the outer seal.During the test, the pouch is first activated, the inner seal is broken.The pouch is then placed between two plates.The pouch is compressed until the pressure required per the procedure is reached, 350 lbs.Minimum.The pouch is left to dwell in the machine for 20 seconds, using a calibrated stopwatch to time it.After the dwell time the pouch is removed and visually inspected for leaks or spreading of the seam.A pouch with any deficiency would be rejected at this time and the machine adjusted.If the pouch passes the dwell test it is returned to the machine and the pouch is the compressed until the pouch breaks or reaches over 1000 pounds.The customer returned samples in the form of 20 heel warmers.A visual inspection was completed on each sample.The results were that 19 samples showed a hole in the top left (as you look at the back of the pouch) or full top of the clear side of the pouch and 1 sample showed pre-activation bit it did not have a hole in the heel warmer pouch.While a definitive root cause could not be determined based solely on the returned sample, a likely contributor for this issue is as the vertical sealer bar is sealing the top of two consecutive pouches, there could be a localized weak region just prior to the midpoint of the vertical sealer bar causing an incomplete seal.Additionally, there could have been some type of buildup on the sealer bars that would cause a localized weak spot.Relative to the issue reported by the customer, pressure was applied by the clinician and this area of the pouch broke open.The results of the manufacturing facility investigation were able to identify a localized area of the pouch that was the likely area where the pouch contents leaked out of.A review of maintenance activity noted that the sealer bars were dirty and worn and were therefore cleaned and replaced.The operator¿s preventive maintenance (pm) guide has been updated to include a visual inspection and cleaning of all sealer bars and dies every month during regular pm¿s.

Brand Name
"WARMERS, INFANT HEEL W/TABS"
Common Device Name
INFANT HEEL WARMER (CHEMICAL HEAT PACK)
Manufacturer (Section D)
COVIDIEN
2 ludlow parkway
chicopee MA 01022
MDR Report Key9856421
Report Number1219103-2020-00274
Device Sequence Number2611497
Product Code MPO
UDI-Device Identifier30884527004632
UDI-Public30884527004632
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberMH00002T
Device Catalogue NumberMH00002T
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/02/2020
Supplement Date Received by Manufacturer03/02/2020
Initial Report FDA Received Date03/19/2020
Supplement Report FDA Received Date05/06/2020
Patient Sequence Number1